Side Effects of Energy Pills
In today's busy world, a lack of energy is a common complaint. The market is flush with energy supplements in liquid and pill form, derived from a long list of energy-increasing herbal extracts and other chemicals, particularly caffeine. Although a quick fix is always tempting -- and sometimes beneficial when used in moderation -- energy pills carry a number of common side effects you should be aware of before using the pills.
You should generally avoid energy pills in the late afternoon and evening because the energy boost they provide may result in an inability to sleep. Although not all individuals will be affected in this way, many find that taking any energy pill or consuming caffeine after 5 p.m. results in an inability to sleep that night. Poor sleep or a lack of sleep usually results in exhaustion, lack of focus and, in some individuals, anxiety the following day.
Headaches are associated in particular with energy supplements containing large amounts of caffeine. Excessive consumption of caffeine in any form can lead to mild dependency, forcing the individual to use more to achieve the same effect on their energy levels. Caffeine abuse often leads to headaches in susceptible individuals, particularly when they stop using caffeine for a time. When using any energy supplement, take note of its caffeine content. It will be indicated on the label in most cases. The Mayo Clinic recommends against caffeine intake in excess of 500 to 600 mg a day.
Impact on Mood
Energy supplements, including those intended for weight loss, provide a temporary, artificial boost to your overall energy levels. While this is happening, many individuals experience a significant improvement in mood. Eventually, the effects of the supplement will wear off, often resulting in a rapid and unpleasant decline in energy levels sometimes called a "crash." On crashing, many individuals experience exhaustion, negative mood or even symptoms resembling those of depression. Caffeine-addicted individuals experience many of the same symptoms over a longer term when attempting to quit the drug.
Increase in Heart Rate
Energy pills, in particular when overused, may have a significant impact on your metabolism, nervous system and adrenal glands. Many energy supplements have been found to speed up the metabolism, tax the nervous system and/or influence the production of adrenaline in the body. An overstimulated nervous system and increased adrenaline will result in a consistently increased heart rate in most individuals. This is of particular concern to people with a history of heart disease or elevated blood pressure.
- federicomarsicano/iStock/Getty Images